Alert archive / Massachusetts / Gale Watches in 2020

Gale Watch 10, NWS Boston/Norton, MA

March 5, 2020

NWS Boston/Norton, MA issued this gale watch at Mar 5, 2020, 4:02 AM EST. It took effect at Mar 6, 2020, 4:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 5, 2020, 4:02 AM EST (09:02 UTC)
In effect from
Mar 6, 2020, 4:00 PM EST
Expired
Mar 6, 2020, 4:09 AM EST
In force
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this gale watch went out at Mar 5, 12:48 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Mar 5, 12:48 AM EST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1248 AM EST Thu Mar 5 2020

.SYNOPSIS...
A weak trough of low pressure passes south of New England
tonight, bringing some clouds and a few light rain showers to
the south coast. High pressure builds overhead Thursday with
dry weather along with less of a chilly wind. A weather system
passes well south of southern New England Friday. This may bring
a period of rain, changing to light snow Friday night. Drier
and milder weather follows Sunday and Monday. Another weather
system may bring scattered showers Tuesday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...

1 AM update ... no change from previous forecast. Earlier
discussion below.

Weak short wave trough approaching from the west and will track
mainly south of the region. This feature is triggering a few
light showers currently over NYC, Long Island and across
southern CT. 12z HREF capturing this precip shield very well and
confines light showers to the south coast. Not expecting precip
to track farther north given dew pt depressions on the order of
15-20 degs along with cloud bases4-6 kft. Thus lots of dry air
to overcome.

Previous forecast captures this nicely so no major changes with
this update. Otherwise dry cool weather overnight.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...

High pressure moves from the Great Lakes to over New England.
While cross sections show elevated moisture at 850-900 mb, it is
limited as far as supporting clouds and subsidence will further
work against this. Expect a mostly sunny, dry day. Mixing will
again reach 850 mb, where temps will be minus 5C to minus 7C
midday and minus 3C to minus 5C late in the day. This should
support high temps in the upper 40s and lower 50s, possibly mid
50s in places that overachieve. Northwest winds will be lighter
than today and may become variable toward evening.

Light winds linger into Thursday night, but with a trend to
easterly winds overnight.

Initially in the long term the northeast will have ridging in place
Thursday evening. Cross sections show increasing mid-cloud
moisture during the night, with increasing low-level moisture
late at night. This suggests a trend to increasing clouds,
especially after midnight, but otherwise dry weather.
The airmass shows some warming aloft but similar moisture at the
surface. Fair skies and light winds may allow a period of
radiational cooling before midnight. Expect temperatures to fall
into the upper 20s and 30s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...

* Chances of rain on Friday with precipitation changing over to snow
  later Friday into early Saturday. Strong winds across eastern
  coastal areas with the highest speeds across Cape Cod and the
  Islands. Wind Advisories may be needed Friday night into Saturday
  AM.

* Dry weather expected Sunday and Monday. Precipitation chances
  return Monday night into Tuesday.

* Temperatures trend downward Friday and Saturday before moderating
  Sunday through Wednesday.

Details...

Friday through early Saturday...

Not much to write home about for southern New England with regards
to winter weather this weekend. Main story will be gusty winds late
Friday into Saturday and scattered rain/high elevation snow showers
changing to light snow overnight.

The northern stream shortwave which models have been tracking the
past several days has finally come ashore in the PacNW and will make
its way across the country in the next 24-48 hours. This as southern
stream wave currently over west Texas also approaches the Atlantic
well to our south. It continues to look like these will fail to
phase favorably for a snow storm in southern New England. At the
surface low pressure centers will eventually merge into a very
strong storm but ensemble guidance paints a picture that keeps this
well offshore. This would bring rain showers initially before winds
flip around to the northeast late Friday advecting in colder air
aloft and making the changeover to snow. At this point looking at a
coating to an inch of snow for most locations. Given the inverted
trough setup with the upper low lagging behind the sfc center, best
chance of some overperforming totals would be around a
convergence/instability axis to the north/west of the low.
Confidence that this feature will materialize is low at this
time though. Snow tapers off Friday night/Saturday morning with
the highest totals most likely in the Berkshires and southeast
MA. Gusty winds will peak overnight Friday, with the axis of
highest wind over the Cape and islands in proximity to the
40-50kt 850 mb LLJ. We'll likely see near or low Wind Advisory
level winds in these locations, ramping down on Saturday.

Saturday through Monday...

We're looking at a quiet weather period with a big warmup for the
second half of the weekend into the new workweek. Saturday New
England is sandwiched between the exiting low and incoming high
pressure which sets up cold northerly winds. In this CAA pattern
model soundings show good mixing up to near 900 mb which should
bring continued good mixing of the LLJ and wind gusts 20-35 mph
during the day.

By Sunday the high pressure ridge moves overhead slackening the
gradient and calming winds. Along with the lighter winds
temperatures will be on the rebound quickly, back into the low 50s;
should be a pleasant day to be outdoors.

Monday a surge of warm air in the low/mid levels brings much above
normal temperatures once again, into the 60s! Mid to high clouds
start to move in during the day ahead of the next wet weather
system, but we should see a good amount of sun for much of the day.

Tuesday and Wednesday...

Confidence drops beyond Monday as guidance struggles with the
progression of our next disturbance through a zonal flow regime over
the eastern US. Generally a weak upper trough looks to bring a sfc
low from the Great Lakes through northern New England, keeping
things warm and rainy on or around Tuesday with a drying pattern
toward mid week. There are no big intrusions of cold air on the
foreseeable horizon.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

06z update ...

Today ... High forecast confidence.

VFR and dry other than an isolated brief sprinkle or flurry
before daybreak. West winds 10-20 kt with occasional gusts up to
25 kt this morning, diminishing this afternoon.

Tonight ... High confidence.

VFR with dry weather and light winds.

Friday ... High confidence.

VFR to start the day but then lowering to MVFR in the afternoon
and especially toward sunset along with periods of light rain,
possibly mixing with or changing to snow late especially high
terrain. Winds become onshore and increase to near 30 kts late
in the day along the coast. Less wind inland.

KBOS Terminal...High confidence in the TAF.

KBDL Terminal...High confidence in the TAF.

Outlook /Friday Night through Monday/...

Friday Night: Mainly VFR, with local IFR possible. Strong winds
with gusts up to 40 kt. Chance SHSN.

Saturday: VFR. Strong winds with local gusts up to 40 kt.

Saturday Night through Sunday: VFR. Breezy.

Sunday Night through Monday: VFR.

&&

.MARINE...
Tonight ... High confidence.

WNW winds fall below Gale force. Small Craft Advisory winds/seas
continue. Dry weather and good vsby.

Thursday ... High confidence.

High pressure builds into southern New England from the west with
winds and seas diminishing below 5 feet.

Thursday night...High confidence.

High pressure over the waters. Winds less than 25 kt. Seas less
than 5 feet.

Outlook /Friday Night through Monday/...

Thursday Night: Winds less than 25 kt.

Friday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Seas locally approaching 5 ft. Chance of rain
showers.

Friday Night: Moderate risk for gale force winds with gusts up
to 45 kt. Rough seas up to 14 ft. Chance of rain showers,
slight chance of snow showers.

Saturday: Low risk for gale force winds with gusts up to 40 kt.
Rough seas up to 14 ft.

Saturday Night: Winds less than 25 kt. Areas of rough seas.

Sunday: Winds less than 25 kt. Local rough seas.

Sunday Night through Monday: Winds less than 25 kt. Areas of
seas approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 11 AM EST this morning for
     ANZ231>235-237-250-251.
     Small Craft Advisory until 7 PM EST this evening for
     ANZ254>256.

&&

SYNOPSIS...WTB/BW
NEAR TERM...Nocera
SHORT TERM...WTB
LONG TERM...BW
AVIATION...Nocera/BW
MARINE...WTB/BW
Hazardous weather outlook, Mar 4, 4:22 PM EST, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 PM EST Wed Mar 4 2020

MAZ004>007-012>016-026-052130-
Northern Worcester MA-Central Middlesex MA-Western Essex MA-
Eastern Essex MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Middlesex MA-
422 PM EST Wed Mar 4 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts and northeastern Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ002-003-008>011-017>024-RIZ001>008-052130-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
422 PM EST Wed Mar 4 2020

This Hazardous Weather Outlook is for northern Connecticut,
southeastern Massachusetts, western Massachusetts, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-251-254>256-052130-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 PM EST Wed Mar 4 2020

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-052130-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
422 PM EST Wed Mar 4 2020

...GALE WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 8:18 PM ESTSmall Craft AdvisoryBOX23 hr
Mar 5, 4:02 AM ESTStorm WatchBOX24 hr
Mar 5, 4:33 AM ESTHigh Wind WatchBOXBarnstable, Dukes, Nantucket24 hr
Mar 5, 4:33 AM ESTWind AdvisoryBOXEssex, Norfolk, Plymouth53 hr

Nearby

Gale Watches in Massachusetts, 2020Every gale watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.